Alert archive / Indiana / River Flood Warnings in 2018

River Flood Warning 53, NWS Indianapolis, IN

February 22, 2018Delaware County, Randolph County, Indiana

NWS Indianapolis, IN issued this river flood warning at Feb 22, 2018, 11:12 AM EST for Delaware County, Randolph County, Indiana. It was in force for 5 hr.

The area

The outline as issued.

The facts

Issued
Feb 22, 2018, 11:12 AM EST (16:12 UTC)
Expired
Feb 22, 2018, 4:27 PM EST
In force
5 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
Minor

Counties Delaware County, IN, Randolph County, IN

The radar

The Indianapolis radar (KIND), 114 km from the middle of the area, began a volume at 16:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Mississinewa River at Ridgeville (RIDI3).

Action stage
7 ft
Minor stage
10 ft
Moderate stage
12 ft
Major stage
15 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03325519, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

954 
WGUS43 KIND 221613
FLWIND
Flood Warning
National Weather Service Indianapolis IN
1112 AM EST Thu Feb 22 2018

...The National Weather Service in Indianapolis has issued a Flood 
Warning for the following rivers in southern Indiana...

  East Fork White River...White River...Muscatatuck River...
  
  
.Extensive river flooding will develop in southern Indiana this
weekend and continue through much of next week.  Near major to major
flooding is possible in southwest Indiana.  Flooding will exceed
levels seen in early May 2017 in some areas.

Rainfall of 1 to 2 inches fell in much of central and southern
Indiana since Wednesday morning.  Rainfall totals for the last week
now stand at 2 to 5 inches for the area. The heaviest rain has
fallen in southern Indiana along the Ohio River. 

An additional 2 to more than 4 inches will fall in southern Indiana
by late Sunday morning.  Much of this rain will fall from Friday
night through Saturday night.

Extensive flooding will develop quickly during the weekend and
continue through next week.  High water will close numerous state and
local roads and possibly affect residential areas. Sharp river rises
are possible during the weekend.

Precautionary/Preparedness Actions...

Motorists should never drive into flood water. Turn around and go 
another way. Keep children away from flooded areas. Recreational and 
agricultural interests should remain alert to changing river 
conditions.

For detailed flood information go to weather.gov/ind on the web and 
click on rivers and lakes.



INC071-093-175-221812-
/O.CON.KIND.FL.W.0008.000000T0000Z-000000T0000Z/
/SERI3.2.ER.180217T1155Z.180225T1800Z.000000T0000Z.NO/
1112 AM EST Thu Feb 22 2018

...Forecast flooding increased from Minor to Moderate severity...
The Flood Warning continues for 
 The East Fork White River at Seymour.* At  9:45 AM Thursday the stage was 11.8 feet.
* Flood stage is 12.0 feet.
* Moderate flooding is forecast.
* Forecast...Rise above flood stage by late this morning and continue
  to rise to near 18.0 feet by Sunday evening.
* At 18.0 feet...Extensive flooding is in progress.  More than 50% of 
  the flood plain in Jackson County is underwater.  Flood waters near
  the east edge of Medora.  High water isolates wastewater treatment 
  plant at Seymour.  Many county roads that do not cross the river 
  begin to flood.  Many state and county roads are impassable by 
  water.  High water affects many rural residents...but only a few 
  evacuations are necessary.  Flood waters surround most river 
  cabins.

&&

LAT...LON 3905 8583 3886 8599 3877 8613 3879 8620
      3893 8604 3906 8587             

$$

INC093-101-221811-
/O.EXT.KIND.FL.W.0035.180224T1630Z-000000T0000Z/
/BEDI3.2.ER.180224T1630Z.180228T1200Z.000000T0000Z.NO/
1112 AM EST Thu Feb 22 2018

...Forecast flooding increased from Minor to Moderate severity...
The Flood Warning continues for 
 The East Fork White River near Rivervale.
* from Saturday morning until further notice.
* At 10:30 AM Thursday the stage was 18.4 feet.
* Flood stage is 20.0 feet.
* Moderate flooding is forecast.
* Forecast...Rise above flood stage by late Saturday morning and 
  continue to rise to near 24.0 feet by Tuesday early afternoon.
* At 30.0 feet...Some evacuations may occur at this level from river 
  cabins.  Water surrounds but does not flood rural agricultural 
  families.  This includes the Fort Ritner, Lawrenceport, Bono and 
  Buddha areas.  River bridge cannot be seen from northside approach 
  to site.

&&

LAT...LON 3878 8613 3872 8631 3877 8646 3882 8643
      3878 8631 3880 8618             

$$

INC093-101-221811-
/O.EXT.KIND.FL.W.0046.180225T0224Z-000000T0000Z/
/BFRI3.2.ER.180225T0224Z.180301T0600Z.000000T0000Z.NO/
1112 AM EST Thu Feb 22 2018

...Forecast flooding increased from Minor to Moderate severity...
The Flood Warning continues for 
 The East Fork White River near Bedford.
* from Saturday evening until further notice.
* At  8:00 AM Thursday the stage was 16.6 feet.
* Flood stage is 20.0 feet.
* Moderate flooding is forecast.
* Forecast...Rise above flood stage by Saturday before midnight and 
  continue to rise to near 28.2 feet by early Thursday morning.
* At 28.0 feet...Backwater from Leatherwood Creek floods I street at 
  the outskirts of Bedford.  High water begins to affect some rural 
  residents.  Extensive backwater occurs along local streams.

&&

LAT...LON 3877 8645 3879 8651 3882 8657 3885 8656
      3883 8650 3881 8643             

$$

INC093-101-221811-
/O.EXT.KIND.FL.W.0047.180224T0600Z-000000T0000Z/
/WLLI3.2.ER.180224T0600Z.180301T1200Z.000000T0000Z.NO/
1112 AM EST Thu Feb 22 2018

...Forecast flooding increased from Minor to Moderate severity...
The Flood Warning continues for 
 The East Fork White River at Williams.
* from late Friday night until further notice.
* At  7:11 AM Thursday the stage was 6.5 feet.
* Flood stage is 8.0 feet.
* Moderate flooding is forecast.
* Forecast...Rise above flood stage by early Saturday morning and 
  continue to rise to near 15.3 feet by Thursday morning.
* At 14.9 feet...On April 24, 2011 extensive flooding in progress with
  SR 450 between Bedford and Shoals flooded in at least 3 locations.
  The deepest location was just east of Williams near the RR tressel.
  The next deepest was at Coxton Rd where backwater from the river 
  extensively flooded Salt Creek.  The last location was west of 
  Williams near Dillman Rd where backwater from the river closed the 
  road.  To reach Williams one must use Ridge Road.  Extensive 
  flooding of many local river roads in Lawrence Co. 

&&

LAT...LON 3880 8653 3875 8667 3869 8673 3872 8681
      3880 8668 3885 8656             

$$

INC027-037-101-125-221811-
/O.EXT.KIND.FL.W.0048.180225T1240Z-000000T0000Z/
/SHLI3.2.ER.180225T1240Z.180302T1200Z.000000T0000Z.NO/
1112 AM EST Thu Feb 22 2018

...Forecast flooding increased from Minor to Moderate severity...
The Flood Warning continues for 
 The East Fork White River at Shoals.
* from Sunday morning until further notice.
* At 10:30 AM Thursday the stage was 13.1 feet.
* Flood stage is 20.0 feet.
* Moderate flooding is forecast.
* Forecast...Rise above flood stage by Sunday morning and continue to
  rise to near 26.3 feet by Friday early afternoon.
* At 26.0 feet...High water affects low residential areas on left bank
  at Shoals.  Some evacuations or moving of mobile homes is 
  necessary.  Local roads flood more extensively.  Rural residents 
  move livestock and equipment to high ground.  State Road 550 floods
  on right bank and also between Trinity and Dover Hill.

&&

LAT...LON 3869 8673 3847 8683 3852 8722 3856 8723
      3853 8689 3866 8690 3872 8681   

$$

INC071-093-175-221811-
/O.EXT.KIND.FL.W.0009.000000T0000Z-000000T0000Z/
/WHLI3.2.ER.000000T0000Z.180227T1800Z.000000T0000Z.NO/
1112 AM EST Thu Feb 22 2018

...Forecast flooding increased from Minor to Moderate severity...
The Flood Warning continues for 
 The Muscatatuck River at Wheeler Hollow.* At  4:30 PM Wednesday the stage was 19.0 feet.
* Flood stage is 18.0 feet.
* Minor flooding is occurring and Moderate flooding is forecast.
* Forecast...The river will continue rising to near 24.0 feet by 
  Tuesday early afternoon then begin falling.
* At 24.5 feet...Top of staff gage.  Extensive flooding in progress.  
  Water around several homes.  Local roads are flooded extensive.  
  State road 135 likely flooded just north of Milport at this level 
  and higher.

&&

LAT...LON 3874 8591 3873 8605 3876 8618 3880 8615
      3878 8603 3878 8591             

$$

ILC185-INC027-051-083-125-221811-
/O.CON.KIND.FL.W.0012.000000T0000Z-000000T0000Z/
/PTRI3.2.ER.180222T0737Z.180227T0600Z.000000T0000Z.NO/
1112 AM EST Thu Feb 22 2018

...Forecast flooding increased from Minor to Moderate severity...
The Flood Warning continues for 
 The White River at Petersburg.* At 10:30 AM Thursday the stage was 17.1 feet.
* Flood stage is 16.0 feet.
* Minor flooding is occurring and Moderate flooding is forecast.
* Forecast...The river will continue rising to near 25.2 feet by 
  Tuesday morning then begin falling.
* At 25.0 feet...A flood has exceeded this level each year since 
  January 2004, 6 out of 7 years since May 2002 and 10 times since 
  May 1990.  Of these 10 recent floods, 7 of them have exceeded the 
  25.8 foot mark with the January 2005 flood the largest since 
  January 1937.  Prior to May 1990, one must go back to March 1964 
  for a flood above 25 feet and back to May 1961 for a flood over 26 
  feet.  The greatest known flood to strike the Petersburg area 
  occurred in March 1913.

&&

LAT...LON 3852 8722 3850 8729 3851 8744 3854 8744
      3855 8736 3853 8729 3856 8723   

$$

ILC185-INC051-083-221811-
/O.CON.KIND.FL.W.0013.000000T0000Z-000000T0000Z/
/HAZI3.2.ER.000000T0000Z.180228T0000Z.000000T0000Z.NO/
1012 AM CST Thu Feb 22 2018

...Forecast flooding increased from Minor to Moderate severity...
The Flood Warning continues for 
 The White River at Hazleton.* Flood stage is 16.0 feet.
* Forecast...The river is forecast to have a maximum value of 25.9 
  feet Tuesday evening.
* At 26.0 feet...People in residential cabins on the riverward side of
  the levee generally relocate.  Many local roads are completely 
  impassable.  Oil fields are inaccessible.  The remaining water 
  pumps are installed on the west end of Hazleton.

&&

LAT...LON 3851 8744 3844 8760 3841 8773 3843 8773
      3852 8755 3854 8744             

$$

INC035-135-221811-
/O.NEW.KIND.FL.W.0053.180222T1612Z-180222T2127Z/
/RIDI3.1.ER.180222T1348Z.180222T1500Z.180222T1527Z.UU/
1112 AM EST Thu Feb 22 2018

The National Weather Service in Indianapolis has issued a 

* Flood Warning for 
  the Mississinewa River near Ridgeville.
* until this afternoon.
* At 10:00 AM Thursday the stage was 10.5 feet.
* Flood stage is 10.0 feet.
* Forecast...The river will continue to fall to below flood stage by 
  late this morning.
* At 10.0 feet...Mississinewa River banks about one mile east of 
  Ridgeville and in other areas begin to overflow at this level.

&&

LAT...LON 4026 8496 4024 8528 4038 8551 4041 8543
      4030 8527 4029 8495             

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at Feb 22, 9:50 AM EST, 1 hour 22 minutes earlier.

Area forecast discussion, Feb 22, 9:50 AM EST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
950 AM EST Thu Feb 22 2018

.UPDATE...
The NEAR TERM and AVIATION Sections has been updated below.

&&

.SYNOPSIS...
Issued at 415 AM EST Thu Feb 22 2018

Several upper waves of low pressure will lift northeast across
central Indiana late this week and this weekend. In addition, a
quasi-stationary front will meander over the Ohio Valley and
tropical moisture will continue to flow over the area. Finally, a
sharp upper trough will move over the Great Lakes late in the
weekend. This will force a cold front over central Indiana. The
combination of all these factors will bring several rounds of
widespread rains to the area through Saturday night. More flooding
will result, especially along area rivers and streams.

After that, high pressure will provide a brief dry period through
next Tuesday, but another frontal system will bring more chances of
rain in by the middle of next week.

Look for slightly above normal temperatures today with well above
normal temperatures by Friday.

&&

.NEAR TERM /This afternoon/...

Issued at 950 AM EST Thu Feb 22 2018

Surface analysis late this morning shows dirty high pressure in
place across the Great Lakes. A frontal boundary had departed to
the southeast...stretching across eastern Kentucky and eastern
Tennessee. Cool NE surface flow was in place across Central
Indiana....with temps mainly the mid 30s. GOES16 shows abundant
cloud cover remaining across the state...with moist SW flow still
in place aloft as evident on the water vapor imagery.

The GFS and NAM suggest that Indiana will be caught between upper
waves this afternoon. This lack of upper support should lead to a
brief period of dry weather this afternoon. Time height sections
indicate dry air within the mid and lower levels with saturation
remaining near the surface. Forecast soundings agree showing some
dry air also. Thus other than a few departing showers this
morning...have trended toward a dry forecast this afternoon.

Given the cool NE flow and plentiful cloud cover this
afternoon...trended highs at or below the forecast builder blend.

&&

.SHORT TERM /Tonight through Saturday night/...
Issued at 415 AM EST Thu Feb 22 2018

Widespread rain and flooding will be the main concerns for the late
week and weekend.

Models are in good agreement that a Tennessee Valley front will lift
north and become quasi-stationary over the Ohio Valley. In the
meantime several upper waves of low pressure will lift northeast
across central Indiana in the fast southwest flow aloft and tropical
flow will persist. Finally, a negatively-tilted trough will pivot
over the Great Lakes Saturday night and Sunday and push a cold front
through central Indiana. In addition, nocturnal low level jets will
be in play overnight tonight, Friday night and again Saturday night.
Precipitable water amounts will be around 300 percent of normal at
times, and especially Saturday night, and mainly along and south of
Interstate 70. Finally, the area will be within the right rear
quadrant of a strong upper Great Lakes upper jet. The synoptic
factors along with the deep moisture will result in widespread rain,
overnight tonight and Friday morning and Friday night through
Saturday night. Went with Categorical POPs overnight tonight and
Early Friday and again Friday night through Saturday night.

A Flood Watch will likely be needed in the next 12 to 24 hours for
areas mainly near and south of Interstate 70. Could see up to an
additional three inches of rain there through the weekend with inch
to an inch and a half additional north.

Good confidence in well above normal temperatures by Friday as low
level flow shifts back to the south.

&&

.LONG TERM /Sunday through Wednesday/...
Issued at 257 AM EST Thu Feb 22 2018

A much deserved break from the active weather regime of late will
dominate much of the extended as high pressure builds in behind
the departing front on Sunday.

Rain will be east of the forecast area by daybreak Sunday with
deep subsidence poised to overspread the region as the
aforementioned high builds into the Ohio Valley. The highly
amplified flow regime aloft across the country will relax as well
with the deeper moisture fetch shifting well south of the region.

Return flow will develop by midweek as the high drifts away to the
east. While differences exist with strength and track of the
developing surface wave amongst the extended models at this early
stage...consensus growing on low pressure tracking into the
region out of the central Plains Wednesday and Thursday bringing
rain into the forecast area.

Temperatures will remain mild with 50s quite common for highs
through the period as we wrap up February.

&&

.AVIATION /Discussion for the 221500Z IND TAF Update/...

IFR Conditions are expected to improved to MVFR or VFR CIGS this
afternoon. Slight daytime heating and mixing should allow CIGS to
increase in height to MVFR levels by late morning...with
improvement toward VFR CIGS for a few hours this afternoon as dry
air is suggested to be arriving.

As the next short wave arrives tonight...a return to MVFR or worse
conditions are expected.

Previous Discussion Below

/Discussion for 221200Z TAF Issuance/...
Issued at 538 AM EST Thu Feb 22 2018

Subtle improvements in ceilings later today before widespread
sub-IFR conditions return tonight.

The back edge of the steadier rain is moving through central
Indiana early this morning with pockets of lighter rain extending
back into central and southern Illinois. Will highlight the
potential for scattered light showers this morning with a VCSH
mention at all terminals through midday. Ceilings may hover near
IFR levels through the morning but the arrival of drier air aloft
should enable ceilings to rise this afternoon. Model soundings
show moisture remaining trapped beneath an inversion all day so
expect the primary ceiling to linger around 2kft into the evening.

Deeper moisture will advect into the region tonight ahead of a
surface wave riding along a frontal boundary set to track into the
region early Friday. High confidence in ceilings tumbling back to
sub-IFR levels mainly after 06Z as steadier rainfall returns into
central Indiana. Visibilities will drop as well to 2-3SM with
higher rainfall rates.

E/NE winds at 10-15kts will continue throughout the day
today...shifting to SE and diminishing below 10kts tonight and
early Friday. The arrival of a low level jet Friday morning will
bring an increasing threat for low level wind shear.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...MK
NEAR TERM...Puma
SHORT TERM...MK
LONG TERM....Ryan
AVIATION...Ryan/JP
Hazardous weather outlook, Feb 22, 4:37 AM EST, 6 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
437 AM EST Thu Feb 22 2018

INZ021-028>031-035>049-051>057-060>065-067>072-231000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
437 AM EST Thu Feb 22 2018

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Localized flooding will be ongoing. A wintry mix of
precipitation may briefly develop over far northern portions of
central Indiana early this morning...but no impacts are expected with
surface temperatures above freezing.

Hazards: Flooding of low lying areas.

Timing: Flooding will be ongoing through today and tonight. Any
wintry mix will occur prior to 7-8 am this morning.

Discussion: Moderate rain will continue across the area early this
morning before shifting east. Mainly dry weather is expected this
afternoon and evening before more widespread and locally heavier rain
returns late tonight as a frontal boundary lifts into the region.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Outlook: Heavy rainfall will return at times for Friday and
especially Saturday and Saturday night. Ongoing flooding may become
significant as a result of this rainfall. Embedded thunderstorms are
possible Friday night through Sunday morning. A line of strong to
severe thunderstorms is possible late Saturday night with a cold
front...especially south of Interstate 70. Damaging winds will be the
primary threat.

Discussion: A slow moving front will interact with warm and moist
air from the Gulf of Mexico to bring rain to central Indiana. The
rain could be heavy at times with an additional 2 to 3 inches
expected with locally heavier amounts by Sunday. The heaviest
rainfall is expected to focus over southern portions of central
Indiana. Lowland flooding is expected, with the possibility of the
development of significant river flooding later this week as well.

A thin line of strong to severe thunderstorms is possible late
Saturday night ahead of a cold front.

After a few dry days...rain will return Wednesday as low pressure
moves into the region.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall totals over the next few
days.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

Ryan

In the hours before

Local storm report, Feb 22, 10:47 AM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1047 AM EST THU FEB 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 AM     FLOOD            CAYUGA                  39.95N 87.46W
02/22/2018                   VERMILLION         IN   LAW ENFORCEMENT

            STATE ROAD 234 SHUT DOWN DUE TO FLOODING.

&&

KH

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 3:39 PM ESTFlood WatchINDBartholomew, Boone, Brown, Clay, Clinton, Daviess and 30 more60 hr

Nearby

River Flood Warnings in Indiana, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.